Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 24, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 16, 2003, 9:19 AM EDT for Kanawha County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2003, 9:19 AM EDT (13:19 UTC)
- Expired
- Jun 16, 2003, 12:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 17 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 161328 FFWRLX WVC039-161600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 919 AM EDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... KANAWHA COUNTY IN WEST VIRGINIA HAS BEEN EXTENDED UNTIL NOON... * UNTIL NOON EDT... * NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN FROM CHARLESTON TO THE VICINITY OF PINCH. RAINFALL AMOUNTS IN SOME PLACES OF 3 TO 5 INCHES WILL BE RECEIVED BEFORE THE RAIN TAPPERS OFF DURING THE LATE MORNING HOURS. * PERSONS IN AND NEAR COMMUNITIES FROM CHARLESTON TO PINCH WILL EXPERIENCE MAJOR FLOODING PROBLEMS WITH CONTINUED QUICK RISES THROUGHOUT THE MORNING. STREAMS AND CREEKS IMPACTED WILL INCLUDE...MILL CREEK...INDIAN CREEK...ELK TWO MILE AND BAKER CREEK. --CALL TO ACTION-- DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:30 AM EDT, 5 hours 49 minutes earlier.
Area forecast discussion, Jun 16, 3:30 AM EDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 330 AM EDT MON JUN 16 2003 ******************************************************************** 330 AM EDT MON JUN 16 2003 TODAY AND TONIGHT... SIMILAR SITUATION TONIGHT AS IT WAS THIS TIME LAST NIGHT. WE REMAIN IN SAME WARM AND MOIST AIRMASS WITH PW/S WELL OVER 1.5 INCHES. ONE DIFFERENCE IS THAT SOME DRIER AIR HAS MOVED INTO THE NORTHERN PART OF THE AREA AS DEWPOINTS ARE AROUND 60 AND UPPER 50S ACROSS NORTHERN FRINGES OF CWA. RADAR CURRENTLY INDICATING SCATTERED SHOWERS ONCE AGAIN ACROSS SOUTHERN CWA AND PARTS OF SOUTHEAST OHIO. LOOKING AT YET ANOTHER DAY OF RAIN AND POTENTIAL PROBLEMS DEPENDING ON WHERE ORGANIZATION TAKES PLACE. WITH FRONTAL BOUNDARY ACROSS NORTHERN CWA AND WEAK UPPER ENERGY EXPECTED TO MOVE INTO REGION TODAY FROM SOUTHWEST...HAVE GRADIENT IN POP FIELD FROM NORTHEAST TO SOUTHWEST WITH CHANCE POPS IN NORTHEAST TO LIKELY SOUTHWEST. GRADUALLY LOWER POPS TO CHANCE ALL LOCATIONS OVERNIGHT WITH LOSS OF DAYTIME HEATING BUT THERE WILL CERTAINLY BE POTENTIAL FOR NOCTURNAL SHOWERS. AFTER COORDINATION WITH SURROUNDING OFFICES...HAVE ALSO EXTENDED CURRENT FLOOD WATCH UNTIL 4 AM TUES MORNING AS ANY ORGANIZED SHOWERS AND THUNDERSTORMS COULD CAUSE PROBLEMS WITH SATURATED GROUNDS. THINK THERE IS POSSIBILITY FOR WATCH TO BE EXTENDED INTO TUES BUT AT THIS TIME WITHIN THIS MESOSCALE DRIVEN ENVIRONMENT DECIDED TO GO ONE DAY AT A TIME. LEANED TOWARD THE WARMER FWC/MET GUIDANCE FOR TEMPS TODAY THINKING THAT WITH A FEW BREAKS IN CLOUDS AND SUN WE COULD EASILY REACH UPPER 70S TO NEAR 80 AS WE WILL BE STARTING DAY IN UPPER 60S. WENT TOWARDS WARMER FWC/MET GUIDANCE FOR LOWS TONIGHT AS WELL THINKING CLOUDS AND HIGH DEWPOINTS WILL KEEP TEMPS UP. TUESDAY THROUGH SUNDAY... MODELS IN REASONABLE AGREEMENT THAT A STRONG ENOUGH SHORT WAVE WILL SWEEP ACROSS THE REGION TUESDAY AND TUESDAY NIGHT...HELPING TO PUSH OUT MUCH OF THE MID AND UPPER LEVEL MOISTURE CURRENTLY OVER THE AREA. BEFORE THIS HAPPENS...THIS FEATURE WILL ENHANCE CONVECTION TUESDAY AND TUESDAY NIGHT. A COLD FRONT WITH A STRONGER SHORT WAVE WILL CROSS THE AREA THURSDAY WITH SCATTERED CONVECTION. HIGH PRESSURE WITH DRIER AND COOLER AIR FINALLY TAKES CONTROL FRIDAY THROUGH THE WEEKEND. MOS GUIDANCE PROBABLY A TOUCH TOO HIGH GIVEN THE ALL THE MOISTURE...CLOUDS AND IMPENDING CONVECTION THROUGH WEDNESDAY. OTHERWISE...TEMPERATURE GUIDANCE FOLLOWED AS A GENERAL RULE. .RLX...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047. VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES VAZ003>004. KY...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES KYZ101>103...KYZ105. OH...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES OHZ075>076...OHZ083>087. HC/JMV ******************************************************************** 1005 PM EDT SUN JUN 15 2003 WILL UPDATE FORECAST TO LOWER WINDS TONIGHT AND MONDAY. WILL ALSO ADJUST POPS BASED ON CURRENT RADAR TRENDS. RPY ******************************************************************** 135 PM EDT SUN JUN 15 2003 ...TONIGHT AND MONDAY... THE FLOOD WATCH FOR THE OVERNIGHT WILL CONTINUE...AS THE RADAR INDICATING SCATTERED SHOWERS AND THUNDERSTORMS POPPING UP AT THIS TIME. LOW LEVEL MOISTURE IS STILL HIGH...HEAVY RAINFALL POSSIBLE WITH THESE STORMS FOR TONIGHT. THE PRECIPITATION WILL DECREASE FROM NORTH TO SOUTH OVERNIGHT...SO THE CHANCE POPS ARE GOOD FOR THE NORTH WITH LIKELY POPS SOUTH. THE DRY FORECAST FOR THE WEST AS THE SYSTEM PULLS AWAY FROM THE SOUTH AND EAST...CONTINUE SLIGHT CHANCE CENTRAL AND NORTH...CHANCE POPS SOUTH WHICH IS CLOSER TO THE SYSTEM WITH OVERRUNNING CONDITIONS AHEAD OF THE NEXT SYSTEM LATE MONDAY NIGHT INTO TUESDAY. TEMPERATURES ARE REASONABLE WITH MINOR CHANGES TO THE HIGHS ON MONDAY. ...MONDAY NIGHT THROUGH WEDNESDAY NIGHT... IN LIGHT OF LATEST MODEL INFORMATION WITH LOW MOVING INTO THE CENTRAL OHIO VALLEY ON TUESDAY...UPPED POPS AND LOWERED MAXIMUM TEMPERATURES TO BE MORE IN LINE WITH MAV GUIDANCE...AS A RESULT OF MORE CLOUDS AND PRECIPITATION SUGGESTED BY MODELS. WILL NEED TO MONITOR CLOSELY IF WE DONT GET ANY BREAKS IN RAINFALL MONDAY. MAY FINALLY GET A BREAK IN THE RAIN BY THURSDAY. ...THURSDAY THROUGH SUNDAY... AFTERNOON HIGHS NEAR 80 ACROSS THE LOWLANDS SEEM REASONABLE DURING THIS TIME PERIOD. THIS IS NEAR SEASONAL NORMS. COLD FRONT PROGGED TO COME THROUGH ON THURSDAY. THIS FEATURE WILL WORK AS A KICKER...TO PUSH OUT THE PESKY FRONTAL BOUNDARY THAT DOES NOT SEEM TO WANT TO LEAVE. THIS RESULTS IN A CHANGE IN THE TIMING OF THE COLD FRONT...PUSHING IT UP A FEW HOURS. HAD ORIGINALLY EXPECTED THE FRONT TOWARDS FRIDAY. AS FOR THE NEXT WEEKEND...HIGH PRESSURE WILL SINK SOUTHWARD FROM THE UPPER GREAT LAKES REGION BEHIND THE COLD FRONT. THIS WILL KEEP DRY WEATHER IN THE FORECAST FOR SATURDAY AND SUNDAY. .END/ ELW/DB/KF ********************************************************************
In the hours before
Local storm report, Jun 16, 4:59 AM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0459 AM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 AM SISSONVILLE WV FLASH FLOOD
06/16/03 KANAWHA WATER REPORTED UP THE
DOORS OF TRAILERS IN THE
WOLFPEN AND SISSONVILLE
AREAS.
HCLocal storm report, Jun 16, 5:00 AM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0500 AM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 AM PINCH WV FLASH FLOOD
06/16/03 KANAWHA WATER COVERING COOPERS
CREEK ROAD.
HCLocal storm report, Jun 16, 6:27 AM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0627 AM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 AM 7 N CHARLESTON WV FLASH FLOOD
06/16/03 KANAWHA ROUTE 21 AT LEGG FORK
SHUTDOWN DUE TO WATER
COVERING THE ROAD.
HCSpecial weather statement, Jun 16, 8:54 AM EDT, 25 minutes before
WVZ037-161400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 854 AM EDT MON JUN 16 2003 AT 854 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORM ACTIVITY IN NICHOLAS COUNTY...ESPECIALLY FROM DRENNEN AND MOUNT LOOKOUT TO SUMMERSVILLE. THESE THUNDERSTORMW WILL BRING LOCAL HEAVY RAIN OF AN INCH OR MORE THIS MORNING WHICH WILL BRING RAPID RISES ON CREEKS AND STREAMS IN THE VICINITY OF THE SUMMERVILLE LAKE RECREATIONAL AREA. PERSONS LIVING OR CAMPING NEAR CREEKS AND STREAMS IN THIS REGION SHOULD BE ON THE ALERT. DO NOT ENTER OR TRY TO CROSS WATER OUT OF THE BANKS OR ACROSS ROADWAYS.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:35 AM EDT | Flash Flood Warning | RLX | Kanawha | 115 min |
| Jun 16, 5:50 AM EDT | Flash Flood Warning | RLX | Kanawha | 115 min |
| Jun 16, 7:45 AM EDT | Flash Flood Warning | RLX | Kanawha | 75 min |
| Jun 16, 9:07 AM EDT | Flash Flood Warning | RLX | Nicholas | 3 hr |
| Jun 16, 10:30 AM EDT | Flash Flood Warning | RLX | Pocahontas | 3 hr |
| Jun 16, 5:03 PM EDT | Flash Flood Warning | RLX | Boone | 3 hr |
| Jun 16, 5:07 PM EDT | Flash Flood Warning | RLX | Mingo | 3 hr |
| Jun 16, 5:17 PM EDT | Flash Flood Warning | RLX | Logan | 3 hr |
| Jun 16, 5:36 PM EDT | Flash Flood Warning | RLX | Wayne | 3 hr |
| Jun 16, 5:43 PM EDT | Flash Flood Warning | RLX | Mason | 3 hr |
| Jun 16, 6:56 PM EDT | Flash Flood Warning | RLX | Putnam | 3 hr |
| Jun 16, 7:00 PM EDT | Flash Flood Warning | RLX | Cabell | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.